Florida, 2010

Hail and Damaging Wind in Florida, June 2, 2010

June 2, 2010 · NWS MLB · 6 events in 3 counties and zones

Several severe thunderstorms developed within a moist environment due to interactions of numerous sea breeze and outflow boundaries. One early afternoon storm near the coast downed several large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several severe thunderstorms developed within a moist environment due to interactions of numerous sea breeze and outflow boundaries. One early afternoon storm near the coast downed several large tree limbs. A collision of the east coast and west coast sea breeze boundaries across the central Florida interior resulted in several severe storms which produced large hail, up to golf ball size over Orange and Seminole Counties during mid evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 2, 8:26 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 8:26 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
926 AM EDT WED JUN 2 2010

.DISCUSSION...

SIMILAR SETUP TO TUESDAY FOR TODAY AS BROAD UPPER TROUGHING REMAINS
ACROSS THE SOUTHEAST WITH MID/UPPER IMPULSES RIDING EWD ACROSS THE
REGION PROMOTING OVERALL INSTABILITY. ATMOSPHERE REMAINS RELATIVELY
MOIST WITH MORNING SOUNDING PWATS COMING IN AT 1.8" AND 1.6" AT KXMR
AND KTBW RESPECTIVELY. SLIGHTLY MORE MOISTURE WILL LIKELY MEAN
EARLIER INITIATION ALONG EAST COAST SEABREEZE...ESPECIALLY FOR
SOUTHERN BREVARD AND THE TREASURE COAST.

SOUTH-SOUTHWEST FLOW INTO THE MID LEVELS WILL DELAY THE INWARD
PROGRESSION OF THE EAST COAST SEABREEZE...ESPECIALLY ALONG THE
VOLUSIA COUNTY COAST INTO MID AFTERNOON. LIFT PROVIDED BY INLAND
PROGRESSION OF SEA BREEZE BOUNDARY WILL SERVE AS AN AFTERNOON
MECHANISM FOR DEVELOPMENT OF DEEP CONVECTION WITH ADDITIONAL SFC
BOUNDARIES PROMOTING DEVELOPMENT OF STORMS INTO THE EVENING AS THEY
DRIFT TOWARD THE EAST COAST. STRONGER STORMS THIS AFTERNOON WILL BE
POSSIBLE ALONG ANY BOUNDARY COLLISIONS WITH WIND GUSTS UP TO
50MPH...FREQUENT LIGHTNING AND SMALL HAIL.

EARLY EVENING SEABREEZE COLLISION EXPECTED AGAIN JUST EAST OF THE
ORLANDO METRO IN THE ST JOHNS RIVER BASIN. SCT SHOWERS AND STORMS
WILL PERSIST LATE EVENING TIL AROUND 11 PM MAINLY OVER THE SPACE AND
TREASURE COAST WITH ISOLD COVERAGE ELSEWHERE. BECOMING ISOLATED LATE
AS ACTIVITY TRANSITIONS OVER THE MARINE AREA.

&&

.AVIATION...
ISOLD SHRA/TSRA DEVELOPING AFTER 14Z SOUTH AND EAST OF KOBE-KMLB.
SCT TSRA EXPECTED AFTER 20Z THROUGHOUT AREA. TEMPO IFR/MVFR CONDS
INVOF OF ANY STORMS THROUGH 02Z. SCT TSRA CONTINUING OVER ATLC
WATERS AFTER 02Z. A FEW STORMS MAY BECOME STRONG WITH LOCALLY HEAVY
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN
EXCESS OF 35 KTS.

&&

.MARINE...
S-SW WINDS WILL BECOME ONSHORE AT THE IMMEDIATE COAST EARLY THIS
AFTERNOON. SEAS AROUND 2-3 FT AND SLIGHTLY HIGHER WELL OFFSHORE.
HIGHER WINDS EARLY AFTERNOON NEAR THE COAST WITH SEA BREEZE
DEVELOPMENT. MARINERS OVER LARGE LAKES...THE INTRACOASTAL WATERS AND
THE OPEN ATLANTIC WATERS NEAR THE COAST SHOULD MONITOR DEVELOPING
STORMS OVER THE MAINLAND NEAR THE COAST AS THEY WILL ONCE AGAIN SHOW
A TENDENCY TO MOVE TOWARD THE MARINE AREA.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

MOSES
Hazardous weather outlook, Jun 2, 3:50 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT WED JUN 2 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
450 AM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP DURING THE EARLY AFTERNOON
ACROSS EAST CENTRAL FLORIDA AND MOVE NORTHEAST. THE CONTINUED
PRESENCE OF MODERATE SOUTHWEST WINDS IN THE MIDDLE ATMOSPHERE
WILL FAVOR THE EASTERN SIDE OF THE PENINSULA AND THE ATLANTIC
COAST FOR DEVELOPMENT AND MOVEMENT OF LIGHTNING STORMS BY MID
AFTERNOON ALONG WITH THE INLAND MOVEMENT OF AN EAST COAST SEA
BREEZE BOUNDARY. A MERGER OF EAST AND WEST COAST SEA BREEZE BOUNDARIES
LATE THIS AFTERNOON COULD LEAD TO THE DEVELOPMENT OF STRONG
STORMS.

THE PRIMARY HAZARDS WILL BE THE POSSIBILITY OF FREQUENT
LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL HAIL.

...FLOOD IMPACT...
SOME STORMS WILL BE CAPABLE OF PRODUCING TWO TO LOCALLY THREE
INCHES OF RAIN IN A RELATIVELY SHORT PERIOD LATE THIS AFTERNOON
AND THIS EVENING. THE POTENTIAL FOR HEAVY RAIN WILL BE HIGHER
MAINLY SOUTH OF THE INTERSTATE FOUR CORRIDOR. STANDING WATER ON
ROADWAYS AND LOW SPOTS WILL MAKE DRIVING HAZARDOUS. SLOW DOWN ON
SLICK ROADWAYS.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS OVER THE MAINLAND WILL MOVE EAST TOWARD THE INTRACOASTAL
WATERS AND THE NEAR SHORE ATLANTIC WATERS. BOATERS VENTURING OUT
OVER LAKES...THE INTRACOASTAL WATERS AND ATLANTIC WATERS SHOULD
KEEP AN EYE TO THE WEST FOR THE POSSIBILITY OF LIGHTNING STORM
DEVELOPMENT OVER YOUR AREA...OR OVER THE MAINLAND MOVING TOWARD
THE COAST. BE PREPARED TO MOVE TO A SHELTERED LOCATION SHOULD
LIGHTNING STORMS THREATEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED AFTERNOON AND EARLY EVENING STORMS ARE EXPECTED THROUGH
THE REST OF THE WEEK. STORMS ARE FORECAST TO MOVE EAST FROM THE
MAINLAND FOR THE NEXT SEVERAL DAYS PRESENTING SPECIFIC MARINE
THREATS FOR BOATERS OVER THE OPEN WATERS IN THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Jun 2, 12:25 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
125 PM EDT WED JUN 2 2010

FLZ059-021815-
ST. LUCIE-
125 PM EDT WED JUN 2 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHEASTERN ST. LUCIE COUNTY...

* UNTIL 215 PM EDT.

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SAINT LUCIE
AIRPORT...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKEWOOD PARK...QUEENS COVE AND SAINT LUCIE VILLAGE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2739 8027 2743 8029 2744 8031 2738 8029
      2736 8040 2753 8045 2756 8039 2755 8035
      2756 8032 2750 8030 2750 8029 2745 8028
      2739 8025
TIME...MOT...LOC 1726Z 261DEG 4KT 2749 8035

The radar

The Melbourne radar (KMLB), 75 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lucie

When
June 2, 12:44 PM EST
Where
St. Lucie County, 1.36 mi ESE of Ft Pierce St Lucie A
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.491, -80.350

A trained weather spotter reported numerous large tree limbs downed as a severe storm passed over the region. The strong winds were causing the limbs to become projectiles as they remained suspended in the air. The damage occurred along Industrial 25th Street in Ft. Pierce.

Hail, Orange

When
June 2, 7:15 PM EST
Where
Orange County, 0.69 mi NNE of Golden Rod
Measured
1 in hail
Reported by
Public
Coordinates
28.609, -81.295

Quarter size hail was reported in Goldenrod.

Hail, Orange

When
June 2, 7:25 PM EST
Where
Orange County, 0.55 mi NW of Golden Rod
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.605, -81.308

A trained weather spotter reported half dollar sized hail near the intersection of highway 436 and Aloma Avenue.

Hail, Seminole

When
June 2, 7:30 PM EST
Where
Seminole County, 0.5 mi NNW of Fern Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.656, -81.334

Amateur radio operator relayed a spotter report of golf ball sized hail at highway 436 near Casselberry.

Hail, Orange

When
June 2, 7:30 PM EST
Where
Orange County, 0.09 mi NE of Eastbrook
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
28.621, -81.319

Report relayed of nickel size hail on Linden Road in Winter Park.

Hail, Seminole

When
June 2, 8:05 PM EST
Where
Seminole County, 1.45 mi W of Forest City
Measured
0.75 in hail
Reported by
Public
Coordinates
28.669, -81.444

Public report of penny sized hail at highway 436 and Bear Lake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223559, 223568, 223569, 223577, 223582, 223579.